Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 97, NWS La Crosse, WI

August 13, 2019Buffalo County, Wisconsin; Wabasha County, Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 13, 2019, 7:26 PM CDT for Buffalo County, Wisconsin; Wabasha County, Winona County, Minnesota. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2019, 7:26 PM CDT (00:26 UTC)
Expired
Aug 13, 2019, 8:15 PM CDT
In force
49 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Wabasha County, MN, Winona County, MN, Buffalo County, WI

The radar

The La Crosse radar (KARX), 68 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 8:00 PM CDTTSTM WND DMG2 E Stockton, MNREPORT OF A LARGE TREE DOWN ON US HIGHWAY 14 BETWEEN STOCKTON AND WINONA. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

744 
WUUS53 KARX 140026
SVRARX
MNC157-169-WIC011-140115-
/O.NEW.KARX.SV.W.0097.190814T0026Z-190814T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
726 PM CDT Tue Aug 13 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Eastern Winona County in southeastern Minnesota... Southeastern 
  Wabasha County in southeastern Minnesota... Southeastern 
  Buffalo County in west central Wisconsin...

* Until 815 PM CDT.

* At 725 PM CDT, a severe thunderstorm was located near Buffalo, or 9
  miles south of Alma, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Buffalo and Buffalo City around 730 PM CDT.
  Altura around 740 PM CDT.
  Rollingstone around 745 PM CDT.
  Fountain City around 750 PM CDT.
  Goodview, Lewiston and Stockton around 755 PM CDT.
  Winona around 800 PM CDT.

Other locations impacted by this severe thunderstorm include Weaver,
Merrick State Park, Czechville, Lock And Dam 5 A, West Newton, Elba
and Wyattville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4418 9214 4431 9197 4410 9154 4390 9179
TIME...MOT...LOC 0025Z 311DEG 25KT 4420 9197 

HAIL...1.00IN
WIND...60MPH
 
$$

Aufforth
2 follow-up statements
483 
WWUS53 KARX 140052
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
752 PM CDT Tue Aug 13 2019

MNC157-140101-
/O.CAN.KARX.SV.W.0097.000000T0000Z-190814T0115Z/
Wabasha MN-
752 PM CDT Tue Aug 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WABASHA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4419 9188 4424 9183 4410 9154 4390 9179
      4408 9201
TIME...MOT...LOC 0051Z 311DEG 24KT 4408 9179 

$$

MNC169-WIC011-140115-
/O.CON.KARX.SV.W.0097.000000T0000Z-190814T0115Z/
Winona MN-Buffalo WI-
752 PM CDT Tue Aug 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN WINONA AND SOUTHERN BUFFALO COUNTIES...

At 751 PM CDT, a severe thunderstorm was located over Rollingstone,
or 7 miles west of Winona, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Goodview, Fountain City and Stockton around 755 PM CDT.
  Winona around 800 PM CDT.

Other locations impacted by this severe thunderstorm include Merrick
State Park, Czechville, Lock And Dam 5 A, Wyattville, Whitman, County
Roads 28 And 31 and Lock And Dam 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4419 9188 4424 9183 4410 9154 4390 9179
      4408 9201
TIME...MOT...LOC 0051Z 311DEG 24KT 4408 9179 

HAIL...1.00IN
WIND...60MPH
 
$$

Aufforth
119 
WWUS53 KARX 140107
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
807 PM CDT Tue Aug 13 2019

MNC169-WIC011-140115-
/O.CON.KARX.SV.W.0097.000000T0000Z-190814T0115Z/
Winona MN-Buffalo WI-
807 PM CDT Tue Aug 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL WINONA AND SOUTHEASTERN BUFFALO COUNTIES...

The warning will be allowed to expire at 8:15 PM CDT.

At 805 PM CDT, a severe thunderstorm was located over Winona, moving
southeast at 30 mph. 

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Winona and southeastern Buffalo Counties, including the
following locations... Lock And Dam 5, Merrick State Park,
Czechville, Lock And Dam 5 A, Wyattville, Whitman and Minnesota City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4406 9185 4422 9180 4410 9154 4390 9179
      4401 9192
TIME...MOT...LOC 0105Z 311DEG 25KT 4401 9169 

HAIL...1.00IN
WIND...60MPH
 
$$

Aufforth

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 7:15 PM CDT, 11 minutes earlier.

Area forecast discussion, Aug 13, 7:15 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
715 PM CDT Tue Aug 13 2019

.SHORT TERM...(Tonight Through Wednesday Night)
Issued at 144 PM CDT Tue Aug 13 2019

Current water vapor imagery this afternoon showing a fairly vigorous
mid-level circulation rotating southeast through MN. Ongoing very
scattered convection already but forcing from wave is expected to
fire more scattered thunderstorms through this evening. RAP has
surface-based cape in the 2000-2500J/kg range with 0-3km bulk shear
around 25kt. Could see a few stronger storms early on in this
scenario with stronger/possibly damaging winds and some larger hail.
CAPE trails off with loss of surface heating later in the evening,
so expecting storm intensity to diminish rapidly by mid/late
evening. However, looks like scattered showers will continue into
the overnight hours with cyclonic flow aloft and weak mid-level
frontogenesis lingering.

Shower/isolated thunder chances continue Wednesday as models show a
lingering surface trough extending across areas mainly south of I-
90. In addition, looks like another weak mid-level impulse ripples
southeast across this area. NAM only showing 1000-1500J/kg of MUCAPE
with 10-15kt of shear...so just pulse type/garden-variety storms
expected. Otherwise, a cooler day on tap with highs generally in the
70-75 degree range.

High pressure builds in Wednesday night for partly cloudy and quiet
conditions. Will have to watch for areas of fog with recent
rainfall/clearing skies/light winds.

.LONG TERM...(Thursday through Tuesday)
Issued at 144 PM CDT Tue Aug 13 2019

Thursday is looking like a pleasant day as high pressure remains in
control. Under mostly sunny skies, plan on temperatures topping off
in the 70s. For Thursday night into Friday, will be watching another
mid-level trough dropping out of the Dakotas into the Upper
Mississippi River Valley. This will bring another chance of showers
and storms into the area.

Parade of embedded mid-level troughs rotate across the area in broad
long wave trough aloft through the weekend for off and on
shower/storm chances. Look for highs Sat/Sun in the mid 70s to the
lower 80s.

Decreasing shower/thunder chances look on tap for Monday and Tuesday
as mi-level/surface ridging takes place across the central
CONUS/Upper Mississippi River Valley region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 714 PM CDT Tue Aug 13 2019

Thunderstorms have cleared KRST and are now heading for KLSE. We
expect a period of TSRA at KLSE after 01Z as storms move in from
the west and northwest. There is a chance for some small hail with
these storms. This activity will then push east of KLSE.

Clouds are expected to move in overnight and by morning IFR or
lower MVFR clouds are expected. These may take much of the morning
to lift.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Baumgardt
Hazardous weather outlook, Aug 13, 12:07 PM CDT, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1207 PM CDT Tue Aug 13 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-141715-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1207 PM CDT Tue Aug 13 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected late this afternoon through this
evening. A few storms could be strong or potentially severe from 4
pm to 10 pm. The main threats to be strong to possibly damaging
winds, hail and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are periodic chances for thunderstorms from Thursday night
through Monday. It is too early to discern if severe storms would
be possible.

.SPOTTER INFORMATION STATEMENT...

Reports of strong winds and heavy rainfall would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DTJ/Wetenkamp

In the hours before

Special weather statement, Aug 13, 4:13 PM CDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
413 PM CDT Tue Aug 13 2019

MNZ086-094-132215-
Dodge-Mower-
413 PM CDT Tue Aug 13 2019

...A STRONG THUNDERSTORM WILL AFFECT MOWER AND SOUTHERN DODGE
COUNTIES...

At 411 PM CDT, a strong thunderstorm was located near Ellendale, or 9
miles south of Owatonna, moving southeast at 40 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Austin, Hayfield, Adams, Brownsdale, Lyle, Rose Creek, Lansing,
Mayville, Dexter, Oslo, Mapleview, Waltham, Elkton, Sargeant, Taopi,
Brookside Campground, and Renova.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4401 9305 4390 9268 4384 9269 4383 9267
      4368 9264 4350 9265 4350 9303 4352 9305
TIME...MOT...LOC 2111Z 306DEG 36KT 4396 9326

DAS
Local storm report, Aug 13, 5:10 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
510 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             6 NNW LANSING           43.82N 93.02W
08/13/2019  E1.00 INCH       MOWER              MN   LAW ENFORCEMENT

&&

DB
Local storm report, Aug 13, 5:56 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
556 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 S ROSE CREEK          43.58N 92.83W
08/13/2019  M1.25 INCH       MOWER              MN   TRAINED SPOTTER

&&
Special weather statement, Aug 13, 6:27 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service La Crosse WI
627 PM CDT Tue Aug 13 2019

MNZ079-140000-
Wabasha-
627 PM CDT Tue Aug 13 2019

...A STRONG THUNDERSTORM WILL AFFECT WABASHA COUNTY...

At 625 PM CDT, a strong thunderstorm was located 9 miles southwest of
Pepin, or 10 miles west of Wabasha, moving southeast at 55 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will be near...
  Plainview around 635 PM CDT.
  Kellogg around 640 PM CDT.
  Alma and Buffalo City around 645 PM CDT.

Other locations impacted by this storm include Pioneer Campground,
Weaver, West Newton, Zumbro Bottoms Campground, Oak Center,
Conception, and West Albany.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
      4444 9221 4440 9206 4438 9203 4436 9197
      4433 9192 4431 9191 4429 9193 4427 9190
      4425 9189 4423 9189 4420 9186 4419 9208
      4412 9208 4435 9255
TIME...MOT...LOC 2325Z 294DEG 48KT 4432 9225

Aufforth
Special weather statement, Aug 13, 7:12 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service La Crosse WI
712 PM CDT Tue Aug 13 2019

MNZ079-088-WIZ032-140045-
Wabasha-Winona-Buffalo-
712 PM CDT Tue Aug 13 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WINONA...EASTERN
WABASHA AND CENTRAL BUFFALO COUNTIES...

At 709 PM CDT, a strong thunderstorm was located near Kellogg, or
near Wabasha, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Wabasha, Alma, Buffalo, Buffalo City, Kellogg, Cochrane, West Newton,
Elba, Minneiska, Beaver, Pioneer Campground, Weaver, Zumbro Bottoms
Campground, Conception, Rattlesnake Ridge, Lock And Dam 4, Dumfries
and Herold.

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in La Crosse.

LAT...LON 4425 9224 4438 9215 4428 9164 4409 9202
TIME...MOT...LOC 0009Z 288DEG 19KT 4430 9212

Aufforth

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:12 PM CDTSpecial Weather StatementARXBuffalo33 min
Aug 13, 8:44 PM CDTSpecial Weather StatementARXTrempealeau46 min
Aug 13, 10:57 PM CDTSpecial Weather StatementARXGrant63 min
Aug 14, 3:58 AM CDTSpecial Weather StatementARXAdams77 min
Aug 13, 7:57 PM CDTAreal Flood AdvisoryARXWinona2 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.